#MedicalCase

Encephalopathy with negative infectious work up (Endocrinology)

Dr. Zulfiqar Ahmed., MBBS, MRCP UK, SPECIALTY CERTIFICATE IN ENDOCRINE AND DIABETES

 

Medical Case Details:

A 38-year-old male was found wandering outside his apartment building at night wearing only his under garments was brought to the hospital by ambulance and appeared confused. The patient's family later confirmed that for one week prior, he had severe headaches, nausea and vomiting, slurred speech, and confusion. About few months previously, he had presented to another hospital with new onset seizures, was encephalopathic and was found to be hypothyroid. Extensive work-up had ruled out infectious, toxic, metabolic, malignant and paraneoplastic etiologies and Creutzfeldt–Jakob disease. His TSH levels were 8.08 IU/ml. TPOAb and TgAb were markedly elevated TPOAb >900IU/ml with TgAb >3000 IU/ml.
Initial treatment at the outside hospital with a combination of two anticonvulsants was ineffective. However, after 3 days of prednisone (60 mg/d) his seizures resolved.
At our hospital, he is started on broad-spectrum antibiotics for possible infectious meningitis or encephalitis. Lumbar puncture revealed elevated CSF protein levels 221 mg/dl without pleocytosis.
CSF cultures are negative for common bacteria, acid-fast bacilli, fungi, cryptococcus antigen, herpes DNA PCR. Blood and urine cultures are negative and toxicology screening is negative
How to go forward.
Thanks

 


    Discussions


    Dr. Mahendra Thakre

    Hi,
    Looks like you are dealing with a condition called Steroid-responsive encephalopathy associated with autoimmune thyroiditis (SREAT). It is characterized by a combination of elevated thyroid antibodies and altered cognition that cannot be attributed to hypothyroidism or thyrotoxicosis.
    It is one of several subcategories of autoimmune encephalopathy, which include HE, paraneoplastic encephalopathy, autoimmune encephalitis with and without known antibodies, primary central nervous system vasculitis, and systemic autoimmune diseases with CNS involvement.
    A commonly used empiric course for HE is intravenous methylprednisolone (IVMP) 1000 mg daily for 5 days. Following this course, patients often require a period of maintenance steroid treatment and a slow steroid taper. the the initial dose of 1–2 mg/kg/day, followed by a slow taper over 6–12 weeks.
    Patients should be monitored for side effects including hyperglycemia, hypertension, osteoporosis.
    While some patients may recover after one clinical episode of HE, relapse of symptoms is common and patients often require steroid-sparing maintenance immunomodulatory therapy.

    Regards.

    20.Apr, 10:35am

    Dr. Naval Mendiratta
    Rheumatologist

    What about the imaging? MR angio and MR brain?? I had a suspicion of Hashimotos Encephalopathy but with such high CSF protein we need to look at Vasculitic causes as well which may be the reason he is responding to steroids.

    20.Apr, 02:38pm

    Dr. Zulfiqar Ahmed

    His EEG showed diffuse slowing and disorganization of background activity without seizure activity. MRI revealed non-enhancing bilateral hemispheric white matter T2/FLAIR hyperintensity.
    He had Methylprednisolone 1 g/d IV for 5 days, and the patient exhibited a partial response with less agitation and improved orientation, but still is not close to baseline.Now we are planning for Plasmapheresis

    20.Apr, 02:46pm

    Dr. Zulfiqar Ahmed

    Plasmapheresis was done and within the 24 hours a normal mental status returned. That’s good news. We will continue for at least 5 sessions of Plasmapheresis.

    21.Apr, 05:05pm

    Dr. Riazahmed Syed
    Neurologist

    Rule out autoimmune encephalitis including Hashimotos. He needs CSF panel for it and pulse steroids will help.

    22.Apr, 10:24am

    Dr. Riazahmed Syed
    Neurologist

    Step 2 treatment is warranted after CSF panel results. Screen for occult malignancy as paraneoplastic including testis.

    22.Apr, 10:27am



Are you a doctor?

Please Login to comment or ask a question.

New to icliniq? Sign Up Now

 

 

 


Disclaimer: All medical case discussions published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.